Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Lincoln, IL

August 12, 20195 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 12, 2019, 10:51 PM CDT for 5 counties in Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 10:51 PM CDT (03:51 UTC)
Expired
Aug 13, 2019, 3:11 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, Coles County, IL, Cumberland County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:00 AM CDTHEAVY RAIN 1.37Coles County Airport, IL24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS53 KILX 130351
FFWILX
ILC021-029-035-139-173-130945-
/O.NEW.KILX.FF.W.0037.190813T0351Z-190813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1051 PM CDT Mon Aug 12 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Coles County in east central Illinois...
  Christian County in central Illinois...
  Southern Moultrie County in central Illinois...
  Shelby County in central Illinois...
  Northern Cumberland County in east central Illinois...

* Until 445 AM CDT.

* At 1051 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Charleston, Mattoon, Taylorville, Shelbyville, Sullivan, Pana,
  Moweaqua, Neoga, Kincaid, Bethany, Assumption, Edinburg,
  Stonington, Oakland, Ashmore, Windsor, Findlay, Tower Hill,
  Humboldt and Lerna.

This includes Interstate 57 between mile markers 177 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3948 8796 3948 8801 3932 8801 3933 8914
      3935 8914 3935 8943 3966 8946 3965 8806
      3968 8806 3968 8797

$$

Goetsch
2 follow-up statements
379 
WGUS73 KILX 130519
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1219 AM CDT Tue Aug 13 2019

ILC021-029-035-139-173-130945-
/O.CON.KILX.FF.W.0037.000000T0000Z-190813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Christian-Moultrie-Shelby-Cumberland-
1219 AM CDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
COLES...CHRISTIAN...SOUTHERN MOULTRIE...SHELBY AND NORTHERN
CUMBERLAND COUNTIES...

At 1217 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area.  Rainfall estimates indicate that 
as much as 3 to 4 inches of rain has fallen in portions of the 
warning area. Flash flooding remains possible.

Some locations that will experience flooding include...
Charleston, Mattoon, Taylorville, Shelbyville, Sullivan, Pana,
Moweaqua, Neoga, Kincaid, Bethany, Assumption, Edinburg, Stonington,
Oakland, Ashmore, Windsor, Findlay, Tower Hill, Humboldt and Lerna.

This includes Interstate 57 between mile markers 177 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3948 8796 3948 8801 3932 8801 3933 8914
      3935 8914 3935 8943 3966 8946 3965 8806
      3968 8806 3968 8797

$$

Goetsch
417 
WGUS73 KILX 130811
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
311 AM CDT Tue Aug 13 2019

ILC021-029-035-139-173-130820-
/O.CAN.KILX.FF.W.0037.000000T0000Z-190813T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coles-Christian-Moultrie-Shelby-Cumberland-
311 AM CDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR COLES...CHRISTIAN...SOUTHERN
MOULTRIE...SHELBY AND NORTHERN CUMBERLAND COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3948 8796 3948 8801 3932 8801 3933 8914
      3935 8914 3935 8943 3966 8946 3965 8806
      3968 8806 3968 8797

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:11 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 9:11 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
911 PM CDT Mon Aug 12 2019

.SYNOPSIS...
Issued at 233 PM CDT Mon Aug 12 2019

A strong storm system will push into central and southeast
Illinois during tonight, bringing a good chance of damaging winds
and possible large hail and tornadoes especially along and south
of I-72. Isolated showers and thunderstorms are possible in
eastern IL on Tuesday, otherwise dry weather will push into the
area after the storms and persist through much of the week. Rather
humid conditions will persist another day on Tuesday, then less
humid air arrives from Tuesday night through Friday.

&&

.UPDATE...
Issued at 910 PM CDT Mon Aug 12 2019

Allowed the heat advisory to expire at 7 am cdt from Springfield
sw as heat indices lowered to around 100 degrees or less.

The Storm Prediction Center (SPC) issued a tornado watch til 3 am
for central and southern CWA. Radar mosaic shows east-west band of
convection recently developed in past hour south of a Rushville to
Lincoln to Champaign/Urbana line and along and north of a
Jacksonville to Paris line. Damaging winds, isolated tornadoes,
hail are possible with low topped supercells tracking ESE at 20-30
mph and tracking toward southeast IL by early overnight. The 0-6
km bulk shear values are 35-45 kts while surface based CAPES range
from 1000-2000 J/KG far ne CWA to 3000-4000 J/KG over sw 1/3rd of
CWA. SPC day1 outlook update continues enhanced risk of severe
storms over tornado watch area through early overnight with
tornado risk of 2-5%, damaging winds risk of 30% and 5% large hail
risk from low topped supercells.

Heavy rains of 1-2 inches per hour are also likely with these
storms with very high precipitable water values of 2-2.25 inches
over CWA. The ILX 00Z sounding had high precipitable water value
of 2.13 inches, same amount as last evenings upper air flight. So
localized flooding possible especially in urban areas. This
convection has set up a bit further south and adjustment were made
with forecast accordingly. Scattered convection was over northern
IL though currently brunt of our northern CWA is mostly dry.

A short wave over northern MO will track into central IL early
overnight and then east into IN by late overnight. Associated 1007
mb surface low pressure over far west central IL to track east
across heart of CWA thru 09Z/4 am and push a frontal boundary SSE
into southeast IL late tonight. This will shift best chances of
convection further into southeast IL during overnight with brunt
of convection out of CWA by sunrise. Lows overnight range from
upper 60s to around 70F nw over IL river valley, to mid 70s in
southeast IL.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 158 PM CDT Mon Aug 12 2019

The potential for severe weather continues to evolve this
afternoon as a warm front pushes northeast across Illinois.
Clearing behind this mornings rain has allowed temps to climb this
afternoon and with dew points in the mid-70s has allowed SBCAPE to
climb above 2000 J/kg across the southwestern half of Illinois.
Effective shear 40-45 kts is expected to coincide with the CAPE
ridge over southeast Iowa and northwest Illinois. CAMs are in
general agreement in developing convection in that area forced by
a weak wave currently in southwest Minnesota and northwest Iowa.
The significant shear suggests that storms may begin as scattered
supercells then evolve quickly into a QLCS and push southeast
along the warm front. One fly in the ointment is the precip still
falling over eastern Iowa which should keep the instability max
further south. Trends seem to indicate that the precip shield is
diminishing which should allow the instability to advect northward
into the genesis region. We are in the process of RAOB flight
which will hopefully narrow down the uncertainty.

Temps have climbed quickly in the partial clearing this afternoon
and dewpoints in the middle 70s have advected into the area
covered by the heat advisory. Although much of the advisory area
will remain below criteria will allow advisory to run to
expiration at 7 pm given the vulnerability at the IL State Fair.

The line of storms is expected to push quickly through the CWA
exiting the southeast around 06z. Drier air should advect into the
region in its wake. Will retain a slight chance of storms in the
far east for tomorrow given dewpoints still around 70.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 158 PM CDT Mon Aug 12 2019

A gradual transition to more meridional flow is forecasted by the
longer-range models. Developing ridging over the Rockies and
putting the area back into northwest flow. Although several waves
will be embedded in the flow during the week, deep moisture will
be somewhat lacking and will keep any PoPs low.

Temperatures will gradually warm with highs reaching back to
around 90 by Sunday with heat index reaching around 100.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 606 PM CDT Mon Aug 12 2019

Main issue is thunderstorm timing and intensity this evening.
Strong storms with variable/gusty winds are possible through
04z-05z. After the line of storms pushes through, guidance is in
good agreement for IFR ceilings developing late tonight and
lingering into much of Tues morning. This cloud deck is expected
to break up towards midday. Aside from t-storms, winds should be
under 10 kts through the forecast.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...07
SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...25
Hazardous weather outlook, Aug 12, 3:05 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
305 PM CDT Mon Aug 12 2019

ILZ027>031-036>038-040>043-131100-
De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria-Schuyler-
Stark-Tazewell-Woodford-
305 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk of severe storms this evening. Tornadoes
and damaging winds will be the main threats, though some of the
storms may also contain large hail. Locally heavy rainfall could
produce 1 to 3 inches of rain in an hour or two.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. The most likely
time frame is between 6 pm and 10 pm.

ILZ047>051-131100-
Cass-Menard-Morgan-Sangamon-Scott-
305 PM CDT Mon Aug 12 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk of severe storms this evening. Tornadoes
and damaging winds are the main threats, though some of the storms
may also contain hail. Locally heavy rains could produce 1 to 3
inches of rainfall in an hour or two.

The heat index is expected to be around 100 degrees through early
evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. The most likely
time frame is between 8 pm and 11 pm.

ILZ044>046-052>057-061-131100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
305 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk of severe storms tonight. Damaging
winds will be the main threat, with tornadoes also a risk
especially from I-57 west. Locally heavy rainfall of 1 to 3
inches of rain in an hour or two will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible Tuesday east of I-57, though
no severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight. The most likely time
frame is between 8 pm and midnight.

ILZ062-063-066>068-071>073-131100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
305 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are expected late this evening,
continuing past midnight. Damaging winds will be the primary
concern, though isolated tornadoes or hail are also possible near
and north of I-70. Locally heavy rainfall will be a threat as
well, with 1 to 3 inches of rain in an hour or two possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Isolated thunderstorms are possible Tuesday, though severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame near and after midnight.

Geelhart

In the hours before

Local storm report, Aug 12, 9:20 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
920 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          2 E EDINBURG            39.66N 89.35W
08/12/2019                   CHRISTIAN          IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Aug 12, 10:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1005 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     ARCOLA                  39.68N 88.30W
08/12/2019  M61 MPH          DOUGLAS            IL   MESONET

&&

SBAKER
Local storm report, Aug 12, 10:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1033 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     S STONINGTON            39.64N 89.19W
08/12/2019                   CHRISTIAN          IL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN AT NORTH 1800E AND EAST 1685N.

&&

SBAKER
Local storm report, Aug 12, 10:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1035 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     MATTOON                 39.48N 88.37W
08/12/2019                   COLES              IL   EMERGENCY MNGR

            TREE REPORTED DOWN ONTO RESIDENCE, WITH A HOLE IN THE
            ROOF.

&&

SBAKER
Local storm report, Aug 12, 10:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
08/12/2019                   COLES              IL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN NEAR 13TH AND JEFFERSON.

&&

SBAKER
Local storm report, Aug 12, 10:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          2 E EDINBURG            39.66N 89.35W
08/12/2019                   CHRISTIAN          IL   EMERGENCY MNGR

0930 PM     TSTM WND DMG     S STONINGTON            39.64N 89.19W
08/12/2019                   CHRISTIAN          IL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN AT NORTH 1800E AND EAST 1685N.

0950 PM     TSTM WND GST     ARCOLA                  39.68N 88.30W
08/12/2019  M61.00 MPH       DOUGLAS            IL   MESONET

1030 PM     TSTM WND DMG     MATTOON                 39.48N 88.37W
08/12/2019                   COLES              IL   EMERGENCY MNGR

            TREE REPORTED DOWN ONTO RESIDENCE, WITH A HOLE IN THE
            ROOF.

1030 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
08/12/2019                   COLES              IL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN NEAR 13TH AND JEFFERSON.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:46 PM CDTSpecial Weather StatementILXSangamon44 min
Aug 12, 8:14 PM CDTTornado WarningILXCass, Menard, Morgan, Sangamon31 min
Aug 12, 8:22 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt38 min
Aug 12, 8:37 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon38 min
Aug 12, 8:52 PM CDTSevere Thunderstorm WarningILXMacon53 min
Aug 12, 9:01 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Piatt44 min
Aug 12, 9:07 PM CDTTornado WarningILXChristian38 min
Aug 12, 9:13 PM CDTFlash Flood WarningILXChristian, Logan, Macon, Menard, Moultrie, Piatt and 1 more4 hr
Aug 12, 9:16 PM CDTTornado WarningILXMacon, Moultrie29 min
Aug 12, 9:29 PM CDTTornado WarningILXChristian, Shelby31 min
Aug 12, 9:49 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Shelby41 min
Aug 12, 9:49 PM CDTTornado WarningILXShelby26 min
Aug 12, 10:13 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Moultrie, Shelby47 min
Aug 12, 10:15 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby45 min
Aug 12, 10:35 PM CDTSevere Thunderstorm WarningILXChristian, Shelby40 min
Aug 12, 10:37 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar53 min
Aug 12, 10:59 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Shelby46 min
Aug 12, 11:14 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Effingham, Jasper50 min
Aug 12, 11:42 PM CDTSpecial Weather StatementILXClay, Crawford, Lawrence, Richland48 min
Aug 12, 11:50 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Lawrence, Richland40 min
Aug 13, 4:04 AM CDTSpecial Weather StatementILXClay, Richland41 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.